Missouri, 2018Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018
July 16 to 17, 2018 · NWS SGF · 5 events in 5 counties and zones
Widely scattered severe storms impacted the Ozarks and southeastern Kansas producing reports of isolated wind damage, flooding and up to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered severe storms impacted the Ozarks and southeastern Kansas producing reports of isolated wind damage, flooding and up to quarter size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 10:48 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 16, 10:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1148 AM CDT Mon Jul 16 2018
...18z Aviation Forecast Update...
.SHORT TERM...(Monday through Tuesday)
Issued at 239 AM CDT Sun Jul 15 2018
Little change today with seasonably hot and humid conditions
dominating the forecast. Isolated to scattered thunderstorms will
again develop this afternoon with slightly better chances over
the south and west closer to the periphery of the upper ridge.
As high pressure descends into the upper midwest...temperatures
on Tuesday will not be quite as warm though the bigger difference
will be that the easterly flow will result in a drop in dew
points, especially over central Missouri into the eastern Ozarks
which will drop heat indices considerably over those regions.
Thunderstorm chances will once again be slightly better over the
southwest portion of the forecast area.
.LONG TERM...(Wednesday through Monday)
Issued at 135 PM CDT Sun Jul 15 2018
Thunderstorm coverage will increase a bit Wednesday night into
Thursday as the low level jet becomes better established ahead of
a shortwave digging into the Northern Plains.
Otherwise the period will end on a warming trend as the upper
ridge expands back into the Ozarks.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM CDT Mon Jul 16 2018
Mainly VFR conditions are expected through the next 24 hours. The
main aviation concern will be scattered convection developing this
afternoon into the early evening. Have mentioned TEMPO groups this
afternoon for brief MVFR ceilings and visibility drops along with
gusty variable winds near storms. Otherwise winds will be light
northwesterly becoming light and variable. The main time window
for pilots to be watching convection will be 19z to 24z this
afternoon.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Griffin
Hazardous weather outlook, Jul 16, 12:46 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
146 PM CDT Mon Jul 16 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
146 PM CDT Mon Jul 16 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Elevated excessive heat risk.
DISCUSSION...
Scattered thunderstorms will once again develop this afternoon and
evening across southeast Kansas into far southern Missouri. The
will be a marginal risk for a couple stronger storms with
damaging gusty winds up to 50 mph and small hail up to penny size
along with lightning and brief heavy downpours.
Max heat indices will top out in the upper 90s to around 1047.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There will be a limited threat of lightning daily in the afternoon
each day through end of week. After another very warm day on
Tuesday...a bit cooler weather is in store Wednesday with hot and
humid conditions returning for the end of the work week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Griffin
Thunderstorm Wind, Wright
- When
- July 16, 1:00 PM CST
- Where
- Wright County, 0.69 mi S of Mansfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.110, -92.580
A few large tree limbs were reported down in the Mansfield area. Pictures were relayed by an amateur radio operator. The time is approximate based on radar.
Thunderstorm Wind, Polk
- When
- July 16, 1:15 PM CST
- Where
- Polk County, 0.88 mi SE of Pleasant Hope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.460, -93.270
Severe thunderstorm wind gusts damaged trees and some power poles.
Thunderstorm Wind, Howell
- When
- July 16, 3:04 PM CST
- Where
- Howell County, 0.55 mi E of Olden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.870, -91.910
Severe thunderstorm wind gusts damaged a sign and some awning panels at a gas station.
Flash Flood, Douglas
- When
- July 16, 5:30 PM CST
- Where
- Douglas County, 1.15 mi ENE of Cross Rds to 1.13 mi ENE of Cross Rds
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 36.858, -92.832
Excessive rainfall caused flash flooding on County Road 441. A small tributary of Brown Branch washed out a section of County Road 441 making it impassable.
Thunderstorm Wind, Barry
- When
- July 17, 1:59 PM CST
- Where
- Barry County, 3.32 mi E of Cassville Flds Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.680, -93.770
Severe thunderstorm winds downed power lines and cause power outages east of Cassville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
- Flash Flood and Hail in Colorado, July 16, 2018$15,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771488, 771489, 771490, 771487, 771491.